EconPapers    
Economics at your fingertips  
 

The MBR intertemporal choice criterion and Rawls’ just savings principle

Charles Figuieres (), Ngo Long and Mabel Tidball ()

Mathematical Social Sciences, 2017, vol. 85, issue C, 11-22

Abstract: This paper provides general theorems about the control that maximizes the mixed Bentham–Rawls (MBR) criterion for intergenerational justice, which was introduced in Alvarez-Cuadrado and Long (2009). We establish sufficient concavity conditions for a candidate trajectory to be optimal and unique. We show that the state variable is monotonic under rather weak conditions. We also prove that inequality among generations, captured by the gap between the poorest and the richest generations, is lower when optimization is performed under the MBR criterion rather than under the discounted utilitarian criterion. A quadratic example is also used to perform comparative static exercises: it turns out, in particular, that the larger the weight attributed to the maximin part of the MBR criterion, the better-off the less fortunate generations. All those properties are discussed and compared with those of the discounted utilitarian (DU, Koopmans 1960) and the rank-discounted utilitarian (RDU, Zuber and Asheim, 2012) criteria. We contend they are in line with some aspects of the rawlsian just savings principle.

Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489616301330
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The MBR intertemporal choice criterion and Rawls’ just savings principle (2017)
Working Paper: The MBR Intertemporal Choice Criterion and Rawls' Just Savings Principle (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:85:y:2017:i:c:p:11-22

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-26
Handle: RePEc:eee:matsoc:v:85:y:2017:i:c:p:11-22